Hail, Pima
- When
- August 22, 2:45 PM MST
- Where
- Pima County, 0.9 mi NW of Oro Vly
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.430, -110.990
Scattered thunderstorms moved northwest across southeast Arizona during the afternoon and evening. A cluster of storms produced large hail, damaging winds and flash flooding on Tucson's northwest side.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Scattered thunderstorms moved northwest across southeast Arizona during the afternoon and evening. A cluster of storms produced large hail, damaging winds and flash flooding on Tucson's northwest side.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 22, 1:26 PM MST, 1 hour 19 minutes earlier.
Area Forecast Discussion National Weather Service Tucson AZ 126 PM MST Wed Aug 22 2018 .SYNOPSIS...Abundant moisture will continue to provide elevated shower and thunderstorm chances into the weekend, even during the nighttime hours. Some storms will also produce heavy rain and gusty winds. We may start to see some drying early next week with fewer storms. Temperatures will run near or a little below normal for late August. && .DISCUSSION...Well, the plentiful moisture and instability is doing its work as mentioned in the earlier discussion. Rainfall rates have been quite high in some of the storms with in excess of 2 inches on the ground in a few spots already. This will continue through the evening hours and will need to be vigilant for potential local flooding. There is a big question mark for the overnight period and it will depend highly on what happens over Mexico the next 6-12 hours. 12Z guidance suggesting the possibility of a redevelopment of thunderstorm activity late tonight into Thursday morning with heavy rainfall potential. This is due to a feature over southern Sonora Mexico visible in the H20 imagery that swings northward. While there are several model solutions pointing to this happening in some form or fashion, the details vary on the temporal and spatial extent and it isn't a sure bet. That said there is a bit of a trend of some focus across Pinal county east into southern Graham county. Potential candidate for a flash flood watch late tonight into Thursday morning for a portion of our area if it continues to trend in this way. Stay tuned to evening updates on this. Tonight's question mark leads to a big question mark Thursday afternoon. If we do indeed get the overnight/morning convection, Thursday will end up being a cooler and down day thunderstorm wise thanks for plenty of cloud cover and the atmosphere being worked over. If the late night/morning period is quiet and clouds don't linger overhead, tomorrow will be another active day with high levels of moisture and plenty of instability to work with. With the forecast vertical wind profile being even a bit lighter than this afternoon storm motion will be a bit slower than today for potentially local heavy rains once again. For now, raised pops a good deal for tonight into Thursday morning and added locally heavy rain wording to the grids tonight through Thursday evening. Friday we still have quite moist southerly flow over the area resulting in continued scattered thunderstorm activity. The NAM is rather excited about Friday afternoon (as well as overnight tonight) while the GFS and the EC have a more typical pattern of convection over the area. For now I tweaked pops up and enhanced the QPF forecast as well. Adjusted afternoon high temps down a degree or so. Saturday onward the flow gradually becomes SW with increasing strength which will begin to dry the atmosphere from the top down with an expected drop in thunderstorm activity and increase in high temperatures. Will need to see how this transition goes as it can lead to an interesting thunderstorm day if enough moisture and instability lingers when the when the flow becomes SW and offers an improved shear profile. && .AVIATION...Valid through 24/00Z. Scattered TSRA/SHRA will continue into the evening and stand a good chance of continuing all night into Thursday morning. MVFR conditions and brief gusts near 40 kts with stronger TSRA with isolated IFR in +TSRA. Otherwise, cloud decks generally 9k-14k ft AGL and surface wind variable in direction mainly less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The pattern will be well suited for shower and thunderstorm development into this weekend as flow is more southerly with deeper moisture across the area. Some storms will produce very heavy rainfall later today through Thursday with local flooding possible. Terrain driven 20-ft winds persist at less than 15 mph, except near thunderstorms where gusty outflows will occur at times. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && PUBLIC...Cerniglia AVIATION....Cerniglia FIRE WEATHER...Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Special Weather Statement National Weather Service Tucson AZ 1227 PM MST WED AUG 22 2018 AZZ504-514-222015- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 1227 PM MST WED AUG 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 115 PM MST... At 1226 PM MST, Doppler radar was tracking a strong thunderstorm near Vail, moving north at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Vail. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3199 11065 3207 11076 3218 11075 3215 11060 TIME...MOT...LOC 1926Z 194DEG 8KT 3209 11071
Special Weather Statement National Weather Service Tucson AZ 236 PM MST WED AUG 22 2018 AZZ504-506-514-222230- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Southeast Pinal County including Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 236 PM MST WED AUG 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTH CENTRAL PINAL COUNTIES UNTIL 330 PM MST... At 235 PM MST, Doppler radar was tracking a strong thunderstorm over Oro Valley, moving north at 5 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Oro Valley, Marana, Tortolita, Casas Adobes, Oracle, Saddlebrooke, Oracle Junction, Biosphere 2, Dove Mountain, Catalina, Catalina State Park and Catalina Foothills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3229 11091 3239 11117 3266 11102 3260 11079 TIME...MOT...LOC 2135Z 196DEG 6KT 3242 11098 LEINS
The Tucson radar (KEMX), 69 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm winds caused damage on Tucson's northwest side from about Ina and Shannon Roads westward to just east of I-10 and Cortaro Rd. A power pole was downed on Camino De Oeste near Barque Dr. while numerous trees were downed elsewhere, some of which subsequently caused damage to cars, fences, retaining walls and parking structures.
Heavy rain of 1 to just over 2 inches in parts of Oro Valley, Tortolita and Casas Adobes caused flash flooding of several washes and significant street flooding. At least four swift water rescues occurred at Camino De Oeste and Snow Leopard, Thornydale and Overton, Linda Vista and Highline, and Calle Maverick and Cerius Stravenue. Additionally, water flowed along Pima Farms Road up to the front porches of several homes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782024, 782025, 782026.